MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST SP; MEDIUM-LARGE CLIP APPLIER

INTUITIVE SURGICAL, INC ENDOWRIST SP; MEDIUM-LARGE CLIP APPLIER
Model Number 430005-52
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/23/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
An investigation is in progress to determine the cause of this reported event.An rma was issued to evaluate the intuitive surgical, inc.(isi) device.Additional information is being gathered to determine the contribution of the device to the customer reported issue.
 
Event or Problem Description
It was reported that during a da vinci-assisted thymectomy surgical procedure, 2 clip applier instruments were not safely releasing the closed medium large hem-o-lok-clips after clipping the thymic vein.Additional maneuvers were required to release the instrument from the clip.This happened for 2 different clip applier instruments and every time the clip was applied to a vessel.The surgeon expressed that this was a serious concern.There were also extensive glare on display for the surgical image during the superior dissection of the upper thymus.The surgeon tried to correct this by adjusting the sharpness and brightness of the image.It improved but did not go away.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the clip applier instrument was inspected prior to use with no abnormalities identified and was being used the first time.The instrument was used 3 times within the procedure and the issue occurred every time.The surgeon continued with the same clip applier instrument and completed the procedure.There were no adverse event associated with this complaint.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.Received the medium-large clip applier instrument associated with this complaint and completed investigations.Failure analysis investigations did not replicate or confirm the customer-reported complaint.The instrument was placed and driven on an in-house system.The instrument passed the recognition and engagement tests, moved intuitively with full range of motion in all directions, the grips opened and closed properly, and it passed the clip test multiple times.No product issue was identified.Additional observations not reported by the site were identified.The instrument was found to have the distal main tube broken.No material was found missing.A broken instrument main tube is typically attributed to mishandling.Damage during use may result from an accidental drop of the instrument or inadvertent collisions with other instruments.Excessive side loading on the instrument can also cause the main tube wall to collapse inwards leading to cracking and subsequent breakage.The instrument appeared to exhibit a distal drive rod dislodged from the push pull sleeve.Additional product testing was performed by an advanced failure analysis engineer.The initial analysis was confirmed.The distal drive rod appeared to be dislodged from the push pull sleeve.The root cause is typically attributed to mishandling and is specifically due to the broken distal main tube.Since the distal main tube was broken, it allowed for the joint to move further than it would normally be able to.The push pull rod had holes by design, and did not appear to be torn, but due to the additional range of motion from the broken distal main tube the distal drive rod was more visible through the holes and appeared to be dislodged.The distal drive rod did not appear to exhibit any damage.The allegation of the clip application issues was further investigated.Manual articulation of the clip applier jaws did not appear to exhibit any issues across the range of motion of the instrument or at the extremes of articulation.The jaws were able to fully open and close using the grip knob, and neither excessive friction nor binding were noticed.The instrument was installed on an in-house system along with in-house grasping instruments to hold the tubing required for the clip application test.A total of 5 clips were applied and no issues were observed with either the application or release of the clips.Clips were applied at both extremes in the roll direction without issue.Two additional clips were applied with the instrument's snake wrist fully articulated and a clip was applied with the wrist actuated both toward and away from the break in the distal main tube to determine if the broken main tube was causing internal cabling to bind or get pinched.No issues were observed with clip application or release.The instrument was then actuated through its range of motion while opening and closing the jaws to determine if there was an orientation where the jaws would not fully close or open.One final clip was applied in the orientation where the jaws were thought to have closed slightly slowly, but the issue was not confirmed, and the clip was able to be successfully applied and released.The initial finding of being unable to reproduce the clip test issue was confirmed.The instrument was able to successfully apply and release clips in multiple orientations.

Brand Name
ENDOWRIST SP
Common Device Name
MEDIUM-LARGE CLIP APPLIER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key17167689
Report Number2955842-2023-16454
Device Sequence Number5421557
Product Code NAY
UDI-Device Identifier00886874114292
UDI-Public(01)00886874114292(10)S10200501
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K182371
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 05/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number430005-52
Device Catalogue Number430005
Device Lot NumberS10200501 0010
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/23/2023
Supplement Date Received by Manufacturer06/27/2023
Initial Report FDA Received Date06/20/2023
Supplement Report FDA Received Date07/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/01/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexUnknown